Not understanding medication dangersMoshbidon/Shutterstock
The number of home medication errors that resulted in calls to Poison Control doubled over a 13-year study period, according to recent research, and that’s only the mistakes that were phoned in. Luckily, most of those mistakes weren’t life-threatening, but they can be: One-third of the medication errors in the study resulted in hospitalization. The first step to avoiding these mistakes is awareness of how serious they can be. And know the over-the-counter medications you’re using all wrong.
Taking too high a doseMonkey Business Images/Shutterstock
Even too much Tylenol can cause serious liver damage, according to the FDA. (This is exactly what, and how much, medication to take when you have a bad headache.) “If you take a dose that’s too high, you may have an increased chance of side effects—for example, increased drowsiness from pain medication or bleeding from too much anticoagulant, such as Warfarin [Coumadin]—due to having too much of the medication in your body,” says Barbara Young, PharmD, MHA, editor of consumer medical information for the American Society of Heath-System Pharmacists‘ (ASHP) AHFS Drug Information resource.